Alert archive / Puerto Rico / Areal Flood Advisories in 2017
Areal Flood Advisory 430, NWS JSJ
NWS JSJ issued this areal flood advisory at Sep 3, 2017, 12:23 PM CDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 12:23 PM CDT (17:23 UTC)
- Expired
- Sep 3, 2017, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
856
WGCA82 TJSJ 031723
FLSSJU
Flood Advisory
National Weather Service San Juan PR
123 PM AST SUN SEP 3 2017
PRC021-033-061-032015-
/O.NEW.TJSJ.FA.Y.0430.170903T1723Z-170903T2015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-Bayamon PR-Catano PR-
123 PM AST SUN SEP 3 2017
The National Weather Service in San Juan has issued a
* Urban and Small Stream Flood Advisory for...
Guaynabo Municipality in Puerto Rico...
Bayamon Municipality in Puerto Rico...
Catano Municipality in Puerto Rico...
* Until 415 PM AST
* At 114 PM AST, Showers and isolated thunderstorms are affecting
these municipalities particularly Guaynabo. These showers and
thunderstorms will result in urban flooding during the next two
hours or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.
&&
LAT...LON 1846 6614 1845 6614 1842 6610 1839 6611
1837 6609 1834 6610 1830 6608 1828 6610
1828 6616 1826 6619 1828 6621 1835 6620
1842 6620 1842 6617
$$
oms1 follow-up statement
944
WGCA82 TJSJ 031914
FLSSJU
Flood Advisory
National Weather Service San Juan PR
314 PM AST SUN SEP 3 2017
PRC021-033-061-031923-
/O.CAN.TJSJ.FA.Y.0430.000000T0000Z-170903T2015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-Bayamon PR-Catano PR-
314 PM AST SUN SEP 3 2017
...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
GUAYNABO...BAYAMON AND CATANO MUNICIPALITIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. For those reasons the flood advisory has been canceled.
LAT...LON 1846 6614 1845 6614 1842 6610 1839 6611
1837 6609 1834 6610 1830 6608 1828 6610
1828 6616 1826 6619 1828 6621 1835 6620
1842 6620 1842 6617
$$
JJAWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Sep 3, 9:42 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 3, 9:42 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1042 AM AST Sun Sep 3 2017
.UPDATE...Isolated to scattered showers and a couple of
thunderstorms affected the U.S. Virgin Islands, Vieques, Culebra
as well and eastern sections of Puerto Rico this morning. However,
total rainfall accumulations were generally minimal. This shower
activity was associated with the lingering moisture left behind a
a tropical across Hispaniola this morning. This moisture is
expected to combine with daytime heating, sea breeze convergence
and other local effects this afternoon to induce the development
of scattered to numerous showers and isolated thunderstorms along
and north of Cordillera Central, including sections of the San
Juan Metropolitan area. However, due to the east southeast low
level wind flow, most of the activity is expected over northwest
Puerto Rico. Urban and small stream flooding can not be rule out.
This activity is expected to diminish during the evening hours.
For tomorrow, expect a return of the prevailing easterly wind
flow with occasional passing early morning showers followed by
diurnally induced afternoon convection which should be mainly over
the central and west interior sections of Puerto Rico and
isolated showers elsewhere.
&&
.AVIATION...SHRA/TSRA are expected to develop across central and
wrn PR btwn 03/15-23z. Therefore, MVFR or even IFR conditions are
expected at TJMZ/TJBQ thru this period. TJSJ can expect VCTS, as
SHRA/TSRA develop downwind from El Yunque. Elsewhere VCSH/VCTS
expected. Sfc winds are calm to lgt/Vrb and bcmg E-SE at 10-15 kts
aft 03/13z.
&&
.MARINE...No changes from previous discussion.
&&
.PREV DISCUSSION... /issued 550 AM AST Sun Sep 3 2017/
SYNOPSIS...Moisture from a tropical wave will bring active
weather to the islands today with showers, thunderstorms and areas
of urban and small stream flooding possible. Hurricane Irma has
been upgraded to Category 3 and is now less than 1200 miles east
southeast of Saint Thomas. On its current track major hurricane
Irma will begin to turn flow toward the northeast over the area on
Monday and the first moisture bands will bring showers and
thunderstorms to the area on Tuesday with passage through the
forecast area--now in our local Atlantic waters--Wednesday and
Wednesday night. Conditions remain wet into the weekend and early
next week.
SHORT TERM...Today through Tuesday...
Tropical moisture associated with a tropical wave will continue
to produce showers as well as thunderstorm activity across the
region today. During the morning hours, most of the shower
activity is expected across the U.S. Virgin Islands and the east
half of Puerto Rico, as well as isolated thunderstorms across the
local waters. Model guidances are indicating total precipitable
water (TPW) near or above the climatological value for September
and instability increasing during the afternoon hours. Under this
unstable and moist pattern showers and thunderstorms are expected
to increase in intensity and frequency across the islands during
the afternoon hours. The heaviest activity is expected across the
interior and northwest sections of Puerto Rico. A moist pattern is
expected to continue through the first period of this week, but
slots of dry air will move from time to time across the islands
which will limit shower activity for a short period each day. For
that reason, expect passing showers across windward area at times
during the overnight and morning hours, followed by diurnally
induced afternoon convection which should be mainly over the
central and west sections of Puerto Rico and isolated showers
elsewhere. In addition, under this weather pattern temperatures
will reach the high 80s and low 90s with heat index surpassing 100
degrees Fahrenheit each afternoon across the coastal areas.
LONG TERM...Wednesday through Sunday
Major Hurricane Irma will sweep just east of the Leeward Islands
and into or very close to the local forecast area. High surface
pressure is expected to build to the north on Wednesday that will
restrain the hurricane from moving further north and model
guidances appear to be converging on the track laid out by the
National Hurricane Center. The current track will bring heavy
rains and strong gusty winds to the islands. Any further shift to
the left of the track as it crosses our area, as has happened in
the last 24 hours, would bring the hurricane across Puerto Rico
and the U.S. Virgin Islands with destructive winds and rains.
Thursday will see the retreat of the hurricane in any event, but
will also begin a process of creating tremendous moisture
advection in southerly flow behind it and over the area. On friday
a tropical wave will move into the Caribbean well south of us.
After Friday the GFS paints a grim picture for the local islands.
It forms a low out of the moisture to the south on Saturday in
the southeast Caribbean sea and develops it into a tropical system
while it moves it north northwest directly over Puerto Rico.
There, ostensibly due to the proximity of an upper level trough to
the northeast and Hurricane Irma to the northwest, it stalls
directly over the area for several days with heavy rains. This
appears right now to be a worst case scenario and if it verifies
it would likely be the worst we have seen in more than 14 years.
Although plausible, it presents a situation that the model may not
handle very well and so must be considered doubtful at this time.
The ECMWF solution, however, is completely different. As Irma
moves away on Thursday it develops a tropical system that was
approaching 50 west at around 14 north and moves it west northwest
until late Saturday when it turns more northerly and moves away
from the area and across 20 west before it reaches 55 west.
Both solutions have their sticking points: the GFS that it
develops very quickly and then stalls directly over the islands,
and the ECMWF that is turns the tropical system directly across
the path that Irma left just 5 days before. The concerning facts,
though, are that the Caribbean remains extremely moist and this
flow continues over the local area throughout the time from Irma's
passage to the middle of next week and that tropical cyclone
development would be highly favored by minimal shear and warm
Caribbean seas. Therefore this situation could have very serious
consequences and bears close monitoring.
AVIATION...SHRA are expected to move from time to time at
TJSJ/TIST TISX/TKPK/TNCM. This activity will bring SCT-BKN cld
lyrs btwn FL020 and FL060. SHRA/TSRA are expected to develop
across central and wrn PR btwn 03/15-23z. Therefore, MVFR or even
IFR conditions are expected at TJMZ/TJBQ thru this period. TJSJ
can expect VCTS, as SHRA/TSRA develop downwind from El Yunque.
Elsewhere VCSH/VCTS expected. Sfc winds are calm to lgt/Vrb and bcmg
E-SE at 10-15 kts aft 03/13z.
MARINE...Effects from Hurricane Irma will make seas hazardous no
later than Monday night. Even with the track just outside of the
forecast area, as it was earlier last night, local models
forecast seas in excess of 20 feet in most of the Atlantic waters
with winds of a major hurricane over the northeast portion where
successful navigation by most vessels would be highly unlikely.
Seas rise through Thursday but should subside to less than 7 feet
by Friday night. At this time, it is not clear that these
relatively tranquil conditions will last more than a few hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 81 91 81 / 50 40 40 40
STT 89 80 90 80 / 50 40 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Western Interior.
VI...High Rip Current Risk until 6 PM AST this evening for
St.Thomas...St. John...and Adjacent Islands.
AM...High Rip Current Risk until 6 PM AST this evening for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
&&
SHORT TERM...JF
LONG TERM....99Hazardous weather outlook, Sep 3, 5:35 AM CDT, 6 hours 48 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 551 AM AST domingo 3 de septiembre de 2017 AMZ710>745-PRZ001>013-041000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 551 AM AST domingo 3 de septiembre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe un potencial de tronadas con lluvias fuertes y rafagas de vientos breves a lo largo y al norte de la Cordillera Central. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos al igual que acumulacion de agua en carreteras y areas con drenaje pobre. .Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves de las aguas del Atlantico. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para playas a lo largo de las aguas del Atlantico. .Calor...Vientos alisios del sureste resultaran en indices de calor sobre lo normal a lo largo de areas costeras de Puerto Rico. .Dias dos a siete...lunes a sabado Se espera un riesgo moderado a alto de corrientes marinas a traves de las playas locales durante gran parte de la semana. Las areas costeras continuaran observando indices de calor por encima de 100 grados. Tambien, el potencial de tronadas continuara durante la semana. Se pronostica que el Huracan Irma se mueva cerca de las islas el miercoles o jueves. Aunque existe mucha incertidumbre con respecto a los impactos potenciales a traves de las islas, se espera que las condiciones marinas se deterioren considerablemente a traves de las aguas locales para mediados de semana. Si el evento ocurre como es pronosticado, las condiciones maritimas y corrientes marinas estaran extremadamente peligrosas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar vientos fuertes, inundaciones, y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-041000- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 551 AM AST domingo 3 de septiembre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe un potencial de tronadas con lluvias fuertes y rafagas de vientos breves a traves de porciones de las islas esta tarde. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos al igual que acumulacion de agua en carreteras y areas con drenaje pobre. .Oleaje...Oleaje peligroso debido a oleaje un poco picado y una marejada del norte a traves de las aguas lejanas a la costa del Atlantico. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas locales. .Calor...Se esperan temperaturas e indices de calor sobre lo normal a lo largo de areas costeras hoy. .Dias dos a siete...lunes a sabado Se espera un riesgo moderado a alto de corrientes marinas a traves de las playas locales durante gran parte de la semana. Las areas costeras continuaran observando indices de calor por encima de 100 grados. Tambien, el potencial de tronadas continuara durante la semana. Se pronostica que el Huracan Irma se mueva cerca de las islas el miercoles o jueves. Aunque existe mucha incertidumbre con respecto a los impactos potenciales a traves de las islas, se espera que las condiciones marinas se deterioren considerablemente a traves de las aguas locales para mediados de semana. Si el evento ocurre como es pronosticado, las condiciones maritimas y corrientes marinas estaran extremadamente peligrosas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar vientos fuertes, inundaciones, y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:40 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 3, 12:53 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Sep 3, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Areal Flood Advisories in Puerto Rico, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.